What strength of oral staeroids do you get put on?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

shellyg
Regular Member


Date Joined May 2005
Total Posts : 421
   Posted 1/10/2008 4:31 PM (GMT -6)   
Hi everyone!. I usually post on the fibro board but my 10 year old son has asthma and I was wondering about oral steroids. When he gets a bad cold or infection he usually ends up on oral steroids. Usually the dose is 60mg a day for 5-7 days. This dose seems high to me for a 10 year old? At one point he was on them about 4 times a year. He had a low immune system which he got 2 shots for that I think truely helped him. He has been doing great so far this cold/flu season. He is also on Advair 500, singulair 10mg, zyrtec and flonase. I was just curious about the steroid dose though cuz boy do they make him grumpy...I am so glad he is doing better though.  Thanks for your thoughts on this topic!
 
Shelly
DX'd with Fibromyalgia in 2004...Seasonal Affective Dirorder, Depression, Generalized Anxiety Disorder and Panic Disorder in 1994...Hashimoto's for approx 15 years. Enough already!!...LOL


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 1/10/2008 10:56 PM (GMT -6)   
Do they put him on Prednisone?
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, GERD, depression, hypothyroidism, tinnitus


shellyg
Regular Member


Date Joined May 2005
Total Posts : 421
   Posted 1/11/2008 2:26 PM (GMT -6)   
HI CARLA, Yeah, he gets put on pred when he has to be which is about 3-4 times a year. The dose is usually 60mg a day and I was wondering if anyone knows if that can cause long term probs in a ten year old? Thanks so much
DX'd with Fibromyalgia in 2004...Seasonal Affective Dirorder, Depression, Generalized Anxiety Disorder and Panic Disorder in 1994...Hashimoto's for approx 15 years. Enough already!!...LOL


Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23353
   Posted 1/11/2008 2:33 PM (GMT -6)   
Have you asked his doctor about such a high dose? Occasional short term doses of prednisone shouldn't cause any health concerns. Now if he was on it for long term, then yes, he would run into thinning of the bone, higher risk of infections and stunted growth. 60mgs does seem a bit excessive - has he ever been on a lower dose such as 30 or 40mgs? And if so, did it help him?
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc -'92 - Colazal (9 daily), 6mp (50-100mgs), Colocort, Prilosec, Biotin, Forvia, Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa** ~Allergies - Allegra & Singulair
~Secondary Reynauds Syndrome - '04 - Norvasc~Fibromyalgia - '06~No meds
To help Healingwell - click here: DONATE
http://www.myspace.com/82595818
"The quality of my life depends on the quality of my thoughts."
 
 
 
 

 
 


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 1/12/2008 12:13 AM (GMT -6)   
Shelly,
 
That was why I asked if it was Prednisone because 60 mg. is a pretty strong dose for a 10 year old, in my opinion.  Mind you, I am not a medical professional, just an asthmatic volunteer.  I would question his doctor about the dosage.  Only taking Prednisone three or four times a year is not too bad, but I hate to see him having to take such a high dose.  I don't quite understand that.  Please let us know what you find out.
 
Is he a rather large 10 year old by any chance?
 
After taking Prednisone on and off for about six years, my 5'3" frame now carries 185 lbs. and my doctor only starts me off at 40 mg. of Prednisone when I have flare ups, if that tells you anything.  I would definitely talk to his doctor.
 
Take care!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, GERD, depression, hypothyroidism, tinnitus


shellyg
Regular Member


Date Joined May 2005
Total Posts : 421
   Posted 1/13/2008 10:03 PM (GMT -6)   
Hi Carla thanks for the reply. No my son isnt big or over weight he is quite thin 76 pounds. I have to take him to the doc tomorrow as he has caught somthing that has started to flare up his asthma. Chances are pretty good he will get put on prednisone. I will ask the doc tomorrow about the dose. Thanks so much for the advice!
DX'd with Fibromyalgia in 2004...Seasonal Affective Dirorder, Depression, Generalized Anxiety Disorder and Panic Disorder in 1994...Hashimoto's for approx 15 years. Enough already!!...LOL


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 1/14/2008 11:07 PM (GMT -6)   
Shelly,
 
I was wondering what you found out at your son's doctor's visit about the 60 mg. of Prednisone he has him on.  When you told us how much he weighed, it really blew me away.  Please let us know what you find out.  I don't know how his little body is able to tolerate that high dosage.
 
Hugs!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, GERD, depression, hypothyroidism, tinnitus


Ceres
Regular Member


Date Joined Mar 2005
Total Posts : 59
   Posted 1/16/2008 12:42 AM (GMT -6)   
"He had a low immune system which he got 2 shots for that ..."

And what exactly would that shot be? I didn't know they had shots to do that.
There must be some good reason he's put on 60 mg. Usually at the higher dosage, it works better and quicker.

shellyg
Regular Member


Date Joined May 2005
Total Posts : 421
   Posted 1/16/2008 4:44 PM (GMT -6)   
I took my son to the doc on Monday and he wasnt put on pred this time thank goodness! He was put on an antibiotic for sinus infection. The doc said post nasal drip was dripping down and irritating his lungs. He said the 60 mg of pred is high but they only do it because they feel they HAVE to to get a jump on the inflammation. Admittidly my son can get very bad very quickly. The doc said thats the reason for the high dose, because of how fast he actually goes down hill. But boy does it make him GRUMPY! It does still seem awfully high to me though....
Ceres....my son had a blood test done that checks immune essays...there are several essays they can do. My son was low on 7 out of 10 of the antibodies that most kids build natually after having a specific illness like pnuemonia. I looked up the specific test online and found out it consists of certain strains of pneumonia, menengitis, and many other common bacterial strains. It usually takes 1 shot to build up the system but some like my son require 2. The shot is called Pnuemovax (or something like that?? It covers many common illnesses. Fortunatly my son has been doing 99% better since the shots. Before he would get everything under the sun and whammy!...severe ashthma flares. He hasnt had a major one since those shots and has used his albuterol 2 times! They were a blessing!. The doc did say monday that many people need the shots repeated in 3 years. Thats as often as they are allowed. But what a HUGE difference they made. Now he actually seldom wheezes. Like I said, 2 times he has used albuteral since september! His only triggers are viral, and infections and the doc agrred with me that the vaccine is what changed the course of his asthma.
Thanks everyone for the replies! And thanks for letting me post about my son. I am sure he will have issues in the future and I am greatful for a place to find guidance! My sons doc actually said by now I am an expert on my sons asthma because I am so on top of things and mild signs that trouble is coming...LOL Gotta stay on top of it ya know...LOL...I hope you all are having a wonderful day and once again thanks so much!
DX'd with Fibromyalgia in 2004...Seasonal Affective Dirorder, Depression, Generalized Anxiety Disorder and Panic Disorder in 1994...Hashimoto's for approx 15 years. Enough already!!...LOL


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 1/16/2008 10:32 PM (GMT -6)   
Shelly,
 
Thanks for getting back to us.  Obviously, your doctor knows what he is doing in treating your son and you do have to stay on top of asthma, which it sounds like you are definitely doing.
 
Please stop back by and visit with us!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, GERD, depression, hypothyroidism, tinnitus

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 28, 2016 10:21 AM (GMT -6)
There are a total of 2,695,333 posts in 297,546 threads.
View Active Threads


Who's Online
This forum has 152231 registered members. Please welcome our newest member, KennalRichards.
376 Guest(s), 14 Registered Member(s) are currently online.  Details
SonwithLyme, Michelejc, PeteZa, Kirky98, Migz27, Cookiesk9, project, Mrs. Brady, Lymiemomster, LindaLew, kklotz121, Canaveral, Steve_A, SoCalLymie


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer